Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Apr 28, 2021, 2:20 PM CDT for Douglas County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2021, 2:20 PM CDT (19:20 UTC)
- Expired
- Apr 28, 2021, 2:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
County Douglas County, KS
The radar
The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 986 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
025
WWUS83 KTOP 281920
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
220 PM CDT Wed Apr 28 2021
KSZ026-040-281945-
Jefferson-Douglas-
220 PM CDT Wed Apr 28 2021
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN JEFFERSON AND NORTHERN
DOUGLAS COUNTIES...
At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, moving northeast at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lawrence.
This includes Kansas Turnpike between mile markers 193 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3896 9512 3885 9530 3898 9546 3914 9519
3897 9519 3896 9518 3896 9517 3898 9516
3897 9514 3897 9511
TIME...MOT...LOC 1920Z 225DEG 27KT 3898 9530
$$
CPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 28, 12:46 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 28, 12:46 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1246 PM CDT Wed Apr 28 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 346 AM CDT Wed Apr 28 2021 Early this morning, a closed low remained across the southwest CONUS with southwest flow over the central and southern Plains. A pair of surface low pressure centers were present: the first over eastern Iowa into northern Illinois and the other over southwest Texas. An attendant cold front was draped across the CWA along a line from Hiawatha to Manhattan to Abilene. North of this boundary, temperatures have fallen into the 50s with dewpoints in the upper 40s. To the south, conditions have stayed rather warm and moist overnight with temperature readings in the low to mid 60s and dewpoints in the low 60s. With breaks in the mid and highs clouds, some stratus and patchy fog have developed mainly across east- central Kansas. Not expecting widespread issues with the fog, but will monitor trends this morning. Despite MUCAPE values of 1500-2000 J/kg and deep layer shear supportive of strong updrafts, a lack of sufficient lift and a persistent cap negated any chance for thunderstorm development overnight. Expect that to change as the surface low progresses east this morning with additional lift from a passing vort max and increased convergence along the frontal boundary resulting in the development of showers and thunderstorms by late morning/early afternoon, mainly to the south and east of the baroclinic zone. Thermodynamic profiles are less favorable for severe weather today with more gradual lapse rates leading to 500-1500 J/kg of skinny CAPE. Wouldn't be surprised to see a few stronger storms capable of producing small hail and gusty winds this afternoon, but the best chances for severe storms reside south and east of the forecast area. Generally expecting around 0.5-1" of rain for areas along and south of the Hiawatha-Manhattan-Abilene line, although areas that see multiple rounds of storms could receive higher amounts. The cold front slowly sags southeast through the day, finally clearing the forecast area late tonight as the upper low becomes cut- off over the southern New Mexico. Showers and storms continue into early Thursday as the northern stream energy makes it way through. Skies clear Thursday morning leading to a fairly nice spring day with highs in the low 70s. The dry pattern continues through early next week with temperatures warming into the 80s this weekend. The cut-off low gets booted east-northeast on Sunday as another trough enters the Intermountain West. A surface trough and attendant cold front are progged to push into the forecast area by early Monday before stalling somewhere across the central Plains. While models depict showers and storms developing along and behind the boundary, deterministic solutions differ in the location of the boundary and, thus, have differing ideas in regards to the amount of instability present Monday into Tuesday and the potential for severe weather. Details will need to be ironed out as the system approaches. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1245 PM CDT Wed Apr 28 2021 As the cold front shifts through the area, showers and thunderstorms will continue to spread eastward over the next couple hours. Visibility restrictions will remain minor except for within the heaviest convection. Ceilings should remain MVFR through the evening and most of the overnight, before becoming VFR around sunrise as clouds clear. Winds will generally be 5-10 kts, starting southeast this afternoon and becoming northwesterly this evening and overnight behind the cold front. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Flanagan AVIATION...Reese
Hazardous weather outlook, Apr 28, 3:52 AM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 352 AM CDT Wed Apr 28 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-290900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 352 AM CDT Wed Apr 28 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected to develop late this morning and continue into the afternoon. While widespread severe weather is not expected, a few storms could produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Apr 28, 12:36 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
1236 PM CDT Wed Apr 28 2021
KSZ036-037-281800-
Geary-Morris-
1236 PM CDT Wed Apr 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY AND NORTHERN
MORRIS COUNTIES UNTIL 100 PM CDT...
At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of White City, moving northeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
White City, Dwight, Parkerville and Latimer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3873 9688 3899 9664 3884 9650 3883 9650
3883 9649 3879 9646 3865 9680
TIME...MOT...LOC 1735Z 230DEG 26KT 3874 9676
BDSpecial weather statement, Apr 28, 1:29 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Topeka KS 129 PM CDT Wed Apr 28 2021 KSZ054-055-281900- Lyon-Osage- 129 PM CDT Wed Apr 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL 200 PM CDT... At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near Reading, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Osage City, Lyndon, Burlingame and Reading. This includes Kansas Turnpike between mile markers 139 and 151. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3842 9603 3859 9615 3880 9585 3856 9560 TIME...MOT...LOC 1829Z 237DEG 22KT 3857 9600 BD
Special weather statement, Apr 28, 2:07 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
207 PM CDT Wed Apr 28 2021
KSZ055-281930-
Osage-
207 PM CDT Wed Apr 28 2021
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN OSAGE COUNTY...
At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lyndon, moving northeast at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Osage City, Overbrook, Lyndon and Pomona Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3869 9551 3864 9551 3852 9569 3865 9585
3885 9564 3874 9550 3870 9550
TIME...MOT...LOC 1906Z 226DEG 15KT 3865 9570
CPSpecial weather statement, Apr 28, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
220 PM CDT Wed Apr 28 2021
KSZ026-040-281945-
Jefferson-Douglas-
220 PM CDT Wed Apr 28 2021
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN JEFFERSON AND NORTHERN
DOUGLAS COUNTIES...
At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, moving northeast at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lawrence.
This includes Kansas Turnpike between mile markers 193 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3896 9512 3885 9530 3898 9546 3914 9519
3897 9519 3896 9518 3896 9517 3898 9516
3897 9514 3897 9511
TIME...MOT...LOC 1920Z 225DEG 27KT 3898 9530
CPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 12:36 PM CDT | Special Weather Statement | TOP | Morris | 24 min |
| Apr 28, 1:29 PM CDT | Special Weather Statement | TOP | Osage | 31 min |
| Apr 28, 2:07 PM CDT | Special Weather Statement | TOP | Osage | 23 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.